TITLE

2008 - Review: Erythropoiesis-stimulating agents increase mortality and venous thromboembolism in cancer-associated anemia

AUTHOR(S)
Thomé, Stephan
PUB. DATE
August 2008
SOURCE
ACP Journal Club;8/19/2008, Vol. 149 Issue 2, p6
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The article focuses on a study regarding the role of erythropoiesis-stimulating agents (ESAs) in increasing mortality and venous thromboembolism in cancer patients with anemia and presents the author's views on it. It describes the procedure of the study, which showed that ESAs increased mortality in cancer patients more than control treatment or placebo. The author stresses that the study provides significant data on the magnitude of risks for thrombosis with ESA use in cancer patients.
ACCESSION #
34599500

 

Related Articles

  • Anaemia drug raises clot risk.  // GP: General Practitioner;2/29/2008, p14 

    The article reports that treating anemia in cancer patients with erythropoiesis-stimulating agents (ESAs) can increase blood clot risk as stated in the U.S. research findings. According to the author, anemia in cancer is often treated with erythropoeitin and darbepoetin but there have been...

  • Erythropoietin and cancer death rates.  // Hospice Management Advisor;May2008, Vol. 13 Issue 5, p59 

    The article focuses on the meta-analysis which suggests that erythropoiesis-stimulating agents (ESAs) may increase the risk of death in cancer patients. It reveals that the ESAs are associated with the risk of venous thromboembolism (VTE). Researchers compared ESAs and a placebo in the treatment...

  • Cancer Drug Found Ineffective For New Use.  // RN;Apr2007, Vol. 70 Issue 4, p62 

    The article reports on the results of a multicenter, randomized study primarily designed to evaluate the efficacy of the cancer drug darbepoetin alfa. It found that the drug was ineffective in lessening red blood cell (RBC) transfusions in cancer patients with anemia unrelated to chemotherapy....

  • Increased risk of death and thromboembolism with ESAs.  // Reactions Weekly;3/8/2008, Issue 1192, preceding p2 

    The article provides information on research on the adverse effect of erythropoietin-stimulating agents (ESAs) in patients with cancer-associated anaemia. The researchers on their review of phase III trials of ESAs administered for the treatment of anemia in patients with cancer found that the...

  • Darbepoetin Alfa A Viewpoint by Michael Hedenus. Hedenus, Michael // Drugs;2003, Vol. 63 Issue 11, p1075 

    Examines the use of darbepoetin alfa in the treatment of anemia in patients with cancer. Dose-finding studies; Cost-effective profile; Lack of tolerability concerns.

  • Effects of erythropoiesis-stimulating agents on fatigue- and anaemia-related symptoms in cancer patients: systematic review and meta-analyses of published and unpublished data. Bohlius, J; Tonia, T; Nüesch, E; Jüni, P; Fey, M F; Egger, M; Bernhard, J // British Journal of Cancer;7/8/2014, Vol. 111 Issue 1, p33 

    Background:Erythropoiesis-stimulating agents (ESAs) reduce the need for red blood cell transfusions; however, they increase the risk of thromboembolic events and mortality. The impact of ESAs on quality of life (QoL) is controversial and led to different recommendations of medical societies and...

  • Optimising management of cancer related anemia. Prabhash, K.; Nag, S.; Patil, S.; Parikh, P. M. // Indian Journal of Cancer;Jan-Mar2011, Vol. 48 Issue 1, p1 

    This review article provides the current recommendations and evidence for the correct management of anemia in cancer patients. The various options available include transfusions, iron and erythropoiesis stimulation. The indications, pros and cons of each option are discussed.

  • ESAs associated with increased mortality risk, not recommended for routine treatment.  // Hem/Onc Today;6/10/2009, Vol. 10 Issue 11, p47 

    The article discusses research on the association of erythropoiesis-stimulating agents (ESS) with increased risk of death in patients with cancer-specific anemia, that references a study by M. Tonelli published in a 2009 issue of the "Canadian Medical Association Journal."

  • Venous Thromboembolism and Mortality Associated With Recombinant Erythropoietin and Darbepoetin Administration for the Treatment of Cancer-Associated Anemia. Bennett, Charles L.; Silver, Samuel M.; Djulbegovie, Benjamin; Samaras, Athena T.; Blau, C. Anthony; Gleason, Kara J.; Barnato, Sara E.; Elverman, Kathleen M.; Courtney, D. Mark; McKoy, June M.; Edwards, Beatrice J.; Tigue, Cara C.; Raisch, Dennis W.; Yarnold, Paul R.; Dorr, David A.; Kuzel, Timothy M.; Tallman, Martin S.; Trifilio, Steven M.; West, Dennis P.; Lai, Stephen Y. // JAMA: Journal of the American Medical Association;2/27/2008, Vol. 299 Issue 8, p914 

    The article discusses research which was conducted to review the mortality and venous thrombembolism (VTE) risks associated with administration of erythropoiesis-stimulating agent (ESA) for treating chemotherapy-associated anemia in patients with nonmyeloid malignancies. The data used included a...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics